Colorado, 2024

Hail in Colorado, April 26, 2024

April 26, 2024 · NWS BOU · 2 events in 1 county or zone

Two thunderstorms formed over the south part of the Denver area producing hail up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two thunderstorms formed over the south part of the Denver area producing hail up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 26, 5:03 PM MST, 41 minutes earlier. Its key messages:

  • Cooler on today, with scattered showers continuing.
  • Significant snowfall for the mountains and higher foothills tonight through Saturday night.
  • Snow level 7000 to 8000 feet MSL.
  • Rain Saturday/Saturday night lower foothills, Urban Corridor, and eastern plains with 1 to 3 inches of rainfall.
Area forecast discussion, Apr 26, 5:03 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
603 PM MDT Fri Apr 26 2024

.KEY MESSAGES...

- Cooler on today, with scattered showers continuing.

- Significant snowfall for the mountains and higher foothills
  tonight through Saturday night.

- Snow level 7000 to 8000 feet MSL.

- Rain Saturday/Saturday night lower foothills, Urban Corridor,
  and eastern plains with 1 to 3 inches of rainfall.

&&

.SHORT TERM /Through Saturday night/...
Issued at 149 PM MDT Fri Apr 26 2024

A busy day or two lie ahead...

Before discussing the main course, let's focus on the aperitif. We
cleared up nicely today east of the Front Range, nudged between
the departing surface low over Nebraska, and the incoming trough
to our southwest. Relatively warm surface conditions have helped
destabilize us enough to tap into a stream of mid-level moisture,
which is producing a few lines of high-based showers and even a
weak thunderstorm or two this afternoon.

That moisture aloft will see a steady deepening this evening as
the upper-level trough begins to approach, with showers and a few
thunderstorms becoming more numerous. Some of these could be
rather productive in the foothills and urban corridor.

An increase in QG ascent and isentropic lift becomes evident
overnight, combining with a steady moistening of the column. This
will translate into increasing coverage of mountain/foothill snow,
and lower elevation rain along the I-25 corridor.

As the low pressure system shifts northeast across southern
Colorado early Saturday, low to mid-level flow will start to carry
a more substantial easterly component, cranking up the upslope
flow machine and pushing precipitable water values to over 0.60"
along the urban corridor and lower foothills per forecast
soundings - above the 90th percentile for the date per SPC
climatology. Persistent moderate to locally heavy precipitation
will result, with a focus on the lee of the Front Range mountains
(including foothills) and the urban corridor. The latest guidance
has shown some continued cooling trends and, anticipating very
efficient evaporative cooling, we'll have no trouble closing in on
our wet bulb temperatures. Many of the higher resolution models
have shown potential for wet-bulb zero heights between 6,500 and
7,000 ft MSL. With all this in mind, have continued to force the
forecast temperatures and snow levels downward. Suspect these may
need to be tweaked farther.

The peak intensity of the rain/snow looks on track for Saturday
morning, with fairly steady but slightly less intense
precipitation continuing throughout the day. Throughout Saturday
morning, consistent snowfall rates of ~2"/hr for 6+ hours looks
well within the realm of possibilities for the upper foothills and
eastern mountains. As such, have upgraded all of the Winter Storm
Watches to a Warning, with some minor adjustments to start and
end times. Areas above 8,500 ft will see the heaviest
accumulations, but impactful accumulations will likely occur below
that as well.

An additional aspect of concern will be the potential for
impactful accumulations over the Palmer Divide. If temperatures
trend even 1-2 degrees cooler for tonight into Saturday, it could
certainly have an impact on I-25 travel between Denver and
Colorado Springs. Will hold off on highlights for now given lack
of confidence, but this will be a case where observational trends
will need to be monitored closely. Finally, some flakes could
definitely mix in across other portions of the Denver metro and
urban corridor, especially later in the day, although we'll be
more hard-pressed to get any accumulations.

The upslope flow machine will begin to break down tomorrow evening
and particularly by Saturday night, as drier downslope flow begins
to fill back is as the trough pushes east. A widespread 2"+ looks
quite reasonable for a majority of the I-25 corridor, and 2-3"
liquid equivalent for a wide swatch of our foothills. There are
still a handful of solutions that depict potential for localized
higher totals. Regardless, this is a hefty late April storm, and
one that will add a considerable few steps to our already
impressive year-to-date precipitation across the Front Range.
Although the event will more closely resemble steady (albeit
moderate) stratiform precipitation, there could be some embedded
convective elements at times on Saturday, so some minor street
flooding/ponding and creek rises will be possible.

&&

.LONG TERM /Sunday through Friday/...
Issued at 149 PM MDT Fri Apr 26 2024

As the upper level low ejects out of Colorado on Sunday, enough
moisture will remain to allow for some lingering afternoon mountain
snow showers and rain showers across the plains. There should be
enough instability present as models indicate MLCAPE values of 100
J/kg - 800 J/kg present across the forecast area, that thunderstorms
can't be ruled out through the evening. Accumulations are expected
to be light.

For Monday, weak ridging moves in behind the exiting low bringing
drier and warmer conditions. Cross sections indicate a mountain wave
signal developing early Monday morning with westerly flow aloft.
Temperatures will be a few degrees above normal reaching the 70s
across the plains, high 60s for the foothills, and 50s for the
mountains. A shortwave passing to the north will bring some weak PVA
into northern Colorado as well as a strengthening jet just to our
north. This could bring a chance for some light snow showers and
thunderstorms across the northern mountains and a slight chance
for thunderstorms to develop across portions of the plains. 700 mb
temperatures indicate a cold front will pass through the forecast
area Monday night, however, temperatures are still expected to
make it back up to above normal highs for Tuesday. Two more
disturbances will pass to our north that may bring some weak
forcings to the northern portion of the state Tuesday through
Thursday. Light snow showers will be possible for the northern
mountains late Tuesday into Wednesday and rain
showers/thunderstorms across the plains on Wednesday. A second
cold front will pass through sometime Wednesday that will drop
temperatures back down to more seasonal conditions for Wednesday
and Thursday.

Ridging will begin building in over the area Friday through next
weekend.

&&

.AVIATION /00Z TAFS through 00Z Saturday/...
Issued at 603 PM MDT Fri Apr 26 2024

Northeast flow continues for all sites. Scattered to numerous
showers and and embedded isolated thunderstorms are expected
through 04Z. VFR conditions should persist until 08Z. Persistent
rainfall and low cloud decks will bring visibilities near IFR
conditions through the rest of the TAF period. Lower CIGS and
visibility could occur if rain transitions to snow but this
remains a low outcome at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 PM this evening to midnight MDT
Saturday night for COZ033-034.

Winter Storm Warning from 3 AM Saturday to 6 AM MDT Sunday for
COZ035-036.

&&

SHORT TERM...Rodriguez
LONG TERM...Bonner
AVIATION...AD
Hazardous weather outlook, Apr 26, 10:34 AM MST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1134 AM MDT Fri Apr 26 2024

COZ030>051-271745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1134 AM MDT Fri Apr 26 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Moderate rain develops in the urban corridor and foothills this
evening, with moderate snow in the mountains leading to
deteriorating conditions overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong spring storm system will move across Colorado Saturday
bringing widespread rain and mountain snow. The snow level is
expected to fall to 7000 to 8000 feet. Travel into the higher
foothills and mountains will likely be very difficult with 1 to 3
feet of snow expected, with the heavier amounts expected to be in
the northern mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Apr 26, 3:13 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Denver CO
413 PM MDT Fri Apr 26 2024

COZ045-046-262300-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
413 PM MDT Fri Apr 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES THROUGH 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Agate, or 21 miles northwest of Limon, moving northeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Agate and Cottonwood Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3949 10405 3971 10389 3959 10370 3957 10371
      3941 10396
TIME...MOT...LOC 2213Z 220DEG 12KT 3944 10403

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Apr 26, 3:52 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
452 PM MDT Fri Apr 26 2024

COZ039-040-262315-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
452 PM MDT Fri Apr 26 2024

...A STRONG THUNDERSTORM WILL IMPACT BROOMFIELD...NORTHEASTERN
JEFFERSON...NORTHWESTERN ADAMS AND SOUTHEASTERN BOULDER COUNTIES
THROUGH 515 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Arvada, or 11 miles northwest of Denver, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwestern Denver, Thornton, Arvada, Westminster, Broomfield,
northwestern Commerce City, Northglenn, Brighton, eastern Wheat
Ridge, Lafayette, Louisville, Erie, Federal Heights, and Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4004 10505 4000 10505 4000 10501 4001 10499
      4002 10500 4002 10499 4001 10496 4000 10496
      4000 10493 3996 10482 3976 10502 3983 10520
      4005 10507
TIME...MOT...LOC 2252Z 223DEG 10KT 3983 10513

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AD
Special weather statement, Apr 26, 5:14 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Denver CO
614 PM MDT Fri Apr 26 2024

COZ039-040-270045-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
614 PM MDT Fri Apr 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DOUGLAS...WESTERN
ARAPAHOE...SOUTHWESTERN DENVER AND EAST CENTRAL JEFFERSON COUNTIES
THROUGH 645 PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chatfield Reservoir, or 14 miles southwest of Denver, moving north at
15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Denver, Lakewood, southwestern Centennial, northwestern Highlands
Ranch, Littleton, Englewood, southern Wheat Ridge, Greenwood Village,
Sheridan, and Chatfield Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3950 10512 3952 10511 3952 10512 3953 10511
      3955 10512 3954 10514 3955 10515 3956 10514
      3956 10513 3958 10515 3963 10516 3976 10512
      3973 10486 3948 10505
TIME...MOT...LOC 0014Z 201DEG 14KT 3956 10509

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AD

The radar

The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
April 26, 5:44 PM MST to 5:45 PM MST
Where
Douglas County, 4.06 mi NNW of Louviers
Measured
1 in hail
Reported by
Public
Coordinates
39.520, -105.040

Hail, Douglas

When
April 26, 6:03 PM MST to 6:04 PM MST
Where
Douglas County, 0.87 mi NW of Highlands Ranch
Measured
1 in hail
Reported by
Public
Coordinates
39.560, -104.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165306, 1165307.